The best circulant preconditioners for Hermitian Toeplitz systems

Raymond H. CHAN*, Andy M. YIP, Michael K. NG

*Corresponding author for this work

Research output: Journal PublicationsJournal Article (refereed)peer-review

25 Citations (Scopus)


In this paper, we propose a new family of circulant preconditions for ill-conditioned Hermitian Toeplitz systems Ax = b. The preconditioners are constructed by convolving the generating function f of A with the generalized Jackson kernels. For an n-by-n Toeplitz matrix A, the construction of the preconditioners requires only the entries of A and does not require the explicit knowledge of f. When f is a nonnegative continuous function with a zero of order 2p, the condition number of A is known to grow as O(n2p). We show, however, that our preconditoner is positive definite and the spectrum of the preconditioned matrix is uniformly bounded except for at most 2p + 1 outliers. Moreover, the smallest eigenvalue is uniformly bounded away from zero. Hence the conjugate gradient method, when applied to solving the preconditioned system converges linearly. The total complexity of solving the system is therefore of O(n log n) operation. In the case when f is positive, we show that the convergence is superlinear. Numerical results are included to illustrate the effectiveness of our new circulant preconditioners.

Original languageEnglish
Pages (from-to)876-896
Number of pages21
JournalSIAM Journal on Numerical Analysis
Issue number3
Publication statusPublished - Jan 2000
Externally publishedYes


  • Circulant preconditioner
  • Kernel functions
  • Preconditioned conjugate gradient method
  • Toeplitz systems


Dive into the research topics of 'The best circulant preconditioners for Hermitian Toeplitz systems'. Together they form a unique fingerprint.

Cite this